New Mexico, 2005

Hail and Damaging Winds in New Mexico, May 30, 2005

May 30, 2005 · NWS MAF · 3 events in 1 county or zone

A long-lived supercell with a history of producing tornadoes over Chaves County propagated east-southeast across the plains of southeastern New Mexico during the late evening of the 30th. This storm produced damaging winds and large hail as it affected portions of central Lea County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A long-lived supercell with a history of producing tornadoes over Chaves County propagated east-southeast across the plains of southeastern New Mexico during the late evening of the 30th. This storm produced damaging winds and large hail as it affected portions of central Lea County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 30, 2:13 AM MST, 17 hours 57 minutes earlier.

Area forecast discussion, May 30, 2:13 AM MST, 17 hours 57 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
413 AM CDT MON MAY 30 2005

CORRECTED TYPO FIRST PARA

.SHORT TERM...
UPPER AIR DIAGNOSTICS AND WATER VAPOR IMAGERY SHOW A WEAK UPPER
CYCLONIC CIRCULATION OVER THE MAF CWFA...WHILE AT THE SURFACE...
A WEAK BOUNDARY EXTENDS FROM KTCC SOUTH TO NEAR KPEQ...THEN FROM
THERE SOUTHEAST ALONG THE PECOS RIVER VALLEY.  CONVECTIVE DEBRIS
IS GRADUALLY DISSIPATING OVER THE EASTERN HALF OF THE AREA...AND
WITH GENERALLY LIGHT WINDS...A MOIST PBL...AND INCREASING LONGWAVE
RADIATIVE EFFICIENCY...FOG FORMATION WILL BE POSSIBLE OVER MAINLY
THE NORTHEASTERN THIRD OF THE CWFA.  A SLIGHT INCREASE IN WINDS
NORTH AND EAST OF THE BOUNDARY WILL PROMOTE SOME MIXING AND LESSEN
THE LIKELIHOOD OF FOG...AND IN ANY EVENT VISIBILITIES SHOULD REMAIN
ABOVE SIX KM...WITH SOME LOCALIZED AREAS ALONG THE BOUNDARY PERHAPS
FALLING BELOW FOUR KM.

UPSTREAM...A COMPACT UPPER LOW IS LOCATED OVER CENTRAL NEVADA.  THIS
FEATURE IS EXPECTED TO OPEN INTO A SHORTWAVE TROUGH AS IT TRANSLATES
OVER THE CENTRAL ROCKIES THIS AFTERNOON AND EVENING.  SURFACE
PRESSURE FALLS OVER THE CENTRAL HIGH PLAINS IN RESPONSE TO THE
APPROACH OF THIS SHORTWAVE TROUGH AND SENSIBLE HEATING WILL ACT
FRONTOLYTICALLY ON THE SURFACE BOUNDARY...WITH THE LOW LEVEL FLOW
VEERING TO A SOUTHEASTERLY DIRECTION AND INCREASING SOMEWHAT.  THIS
WILL KEEP LOW LEVEL MOISTURE BANKED UP AGAINST THE HIGHER TERRAIN
THIS MORNING...AND WHILE MIXING WILL LOWER DEWPOINTS BELOW 15C
ACROSS GENERALLY THE WESTERN THIRD OF THE CWFA THIS AFTERNOON...
DEVELOPMENT OF A SHARP ISODROSOTHERMAL GRADIENT IS NOT ANTICIPATED.

BY MID AFTERNOON...TWO AREAS OF CONVECTIVE DEVELOPMENT ARE EXPECTED.
THE FIRST AREA WILL BE INITIALLY ALONG THE SACRAMENTOS EARLY THIS
AFTERNOON...THEN SPREADING SOUTHEAST ALONG THE DECAYING FRONTAL
BOUNDARY.  BUOYANCY IS EXPECTED TO BE BETTER OVER SOUTHEASTERN NEW
MEXICO EAST ACROSS THE WESTERN PERMIAN BASIN...WHERE MLCAPES OVER
2000 J/KG ARE EXPECTED.  LAPSE RATES AND THE UPPER LEVEL FLOW WILL
INCREASE OVER THIS AREA AS ADIABATIC ASCENT AHEAD OF THE
AFOREMENTIONED SHORTWAVE TROUGH COOL THE COLUMN AND INCREASE THE
HEIGHT GRADIENT...RESPECTIVELY.  CONSEQUENTLY...0-6KM SHEAR
MAGNITUDES INCREASE TO NEAR 20 M/S ALONG WITH AN INCREASE IN
DIRECTIONAL SHEAR WITH HEIGHT.  THE MID LEVEL FLOW...HOWEVER...IS
FORECAST TO BE MODEST...WITH AT MOST 10 TO 15 M/S BY MID AFTERNOON.
LITTLE CIN IS FORECAST...FAVORING MULTIPLE AREAS OF CONVECTION BY
MID TO LATE AFTERNOON.  THUS WE EXPECT A MULTICELL MODE WITH A FEW
SEVERE THUNDERSTORMS POSSIBLE...ESPECIALLY EARLY ON IN THEIR
EVOLUTION.  DESPITE FAVORABLE DIRECTIONAL SHEAR...THE WEAK MIDLEVEL
FLOW WILL LIMIT TORNADOGENETIC POTENTIAL AS PRECIP LOADING AND
SUBSEQUENT COLD POOL GENERATION UNDERCUT STORM UPDRAFTS.  FARTHER
SOUTH...OVER THE DAVIS MOUNTAINS...SCATTERED CONVECTION IS EXPECTED
TO DEVELOP BY MID AFTERNOON AS SURFACE HEATING RAISES MLCAPES TO
1000 TO 1500 J/KG AND CONVECTIVE INHIBITION IS LOWERED. DEEP LAYER
SHEAR IS WEAKER HERE...AND THUS WE EXPECT NON-SEVERE THUNDERSTORMS
OVER THIS AREA.  ACROSS BOTH AREAS...PRECIP WATER VALUES NEAR 2.5
CM AND ANTECEDENT SOIL MOISTURE ACROSS MANY AREAS SUGGEST A MODEST
FLASH FLOOD POTENTIAL.  WE WOULD LIKE TO SEE GREATER COVERAGE BEFORE
PULLING THE TRIGGER ON A FFA.  CONSEQUENTLY A WATCH WILL NOT BE
ISSUED...HOWEVER WE WILL MENTION THE POTENTIAL FOR LOCALIZED FLASH
FLOODING IN THE FORTHCOMING HWO.

OTHERWISE WE EXPECT TEMPERATURES TO BE A BIT WARMER THAN THE PAST
FEW DAYS GIVEN IMPROVED INSOLATION.  THE FORECAST GRIDS REFLECT A
BLEND OF THE PREVIOUS FORECAST AND A CONSENSUS OF THE NAM AND GFS
TEMPERED BY GUIDANCE AND LOCAL EFFECTS.  PLACEMENT OF QPF MAXIMA
FOLLOWS SREF FORECASTS...AND WHILE LOCAL AMOUNTS IN EXCESS OF 2.5
CM ARE POSSIBLE...WE DID NOT GET CARRIED AWAY WITH QPF AMOUNTS GIVEN
THE EXPECTED CONVECTIVE COVERAGE.

.LONG TERM...
NORTHWEST FLOW WILL DEVELOP ALOFT BY TUESDAY AFTERNOON.  GFS
INDICATES A WEAK SHORTWAVE MOVING THROUGH THE FLOW OVER OUR CWA
DURING THE AFTERNOON AND EVENING HOURS.  AT THE SURFACE...GFS
DEVELOPS A TROUGH THAT EXTENDS FROM THE TX/OK PANHANDLES SOUTH
SOUTHEAST TO NEAR KDRT.  THE NAM SUGGESTS THE SFC TROUGH WILL BE
FARTHER WEST EXTENDING FROM NORTHEASTERN NM SOUTH THROUGH THE PECOS
RIVER VALLEY.  WILL BACK SLIGHT CHANCE POPS SLIGHTLY TO THE WEST DUE
TO UNCERTAINTY AT THIS POINT IN WHERE THE DRYLINE/BEST SURFACE
CONVERGENCE WILL BE.  THE AIRMASS TO THE EAST OF THE DRYLINE WILL BE
UNSTABLE REGARDLESS OF THE EXACT LOCATION...AND DIRECTIONAL SHEAR
WILL BE FAVORABLE FOR ORGANIZED CONVECTION WITH SOME STORMS REACHING
SEVERE CRITERIA POSSIBLE.  THE MAIN THREATS WITH THESE STORMS IF
THEY DEVELOP ARE EXPECTED TO BE LARGE HAIL AND DAMAGING WINDS.

RIDGING ALOFT MOVES IN LATE WEDNESDAY AFTERNOON INTO THURSDAY
MORNING.  HAVE LOWERED POPS SLIGHTLY DURING THIS TIME PERIOD.

A SHORTWAVE TROUGH AHEAD OF THE DEEPENING MAIN WESTERN CONUS TROUGH
WILL MOVE THROUGH IN SOUTHWEST FLOW ON THURSDAY NIGHT.  IF THE
SHORTWAVE VERIFIES...BACKING LOW LEVEL FLOW AHEAD OF THE TROUGH
PASSAGE WILL INCREASE MOISTURE...AND LIFT ASSOCIATED WITH THE
SHORTWAVE COULD INITIATE PRECIP OVER THE CWA.  HAVE INCREASED POP
CHANCES TO CHANCE FOR THURSDAY NIGHT OVER EASTERN AREAS OF THE CWA.
DO NOT BELIEVE THE QPF OUTPUT FOR THE EVENT...BUT INCREASING POPS
SEEMS REASONABLE.

AFTER THURSDAY NIGHT...WE REMAIN UNDER SOUTHWEST FLOW ALOFT...WITH
LOW LEVEL MOISTURE REMAINING OVER MUCH OF THE EASTERN HALF OF THE
CWA.  WILL LEAVE SLIGHT CHANCE AND ISOLATED POPS IN THE FORECAST
WITH THIS SCENARIO AS WE WILL BE UNSTABLE...AND ANY SHORTWAVES
EMBEDDED IN THE FLOW WILL ENHANCE CHANCES FOR CONVECTION DURING THE
EXTENDED FORECAST.

MADE MINIMAL CHANGES TO TEMPERATURES THROUGHOUT THE EXTENDED
FORECAST...SHOULD REMAIN NEAR NORMAL FOR MOST OF THE TIME PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              83  64  92  63 /  20  30  30  20
CARLSBAD NM                89  62  93  62 /  20  20   0   0
DRYDEN TX                  89  66  96  67 /  20  20  20  10
FORT STOCKTON TX           89  66  95  66 /  30  40  20  10
GUADALUPE PASS TX          88  60  88  60 /  10  10   0   0
HOBBS NM                   86  63  91  62 /  20  20   0   0
MARFA TX                   84  53  87  57 /  30  20  10   0
MIDLAND INTL AIRPORT TX    84  64  92  64 /  30  30  20  20
ODESSA TX                  85  65  92  64 /  30  30  20  10
WINK TX                    92  64 100  66 /  30  30  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

70/20
Hazardous weather outlook, May 30, 11:56 AM MST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
156 PM CDT MON MAY 30 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-311856-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
156 PM CDT MON MAY 30 2005 (1256 PM MDT MON MAY 30 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE POSSIBLE OVER THE OUTLOOK AREA TONIGHT  AS AN
UPPER LEVEL STORM SYSTEM MOVES ACROSS THE REGION.  SOME OF THE
THUNDERSTORMS COULD BE SEVERE OVER THE NORTHERN AND CENTRAL PERMIAN
BASIN AND THE EXTREME EASTERN SECTIONS OF SOUTHEAST NEW MEXICO THIS
EVENING.  THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.
FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR WITH THE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY OVER THE EASTERN HALF OF
THE PERMIAN BASIN.  THE THUNDERSTORMS COULD BE SEVERE EAST OF A
LAMESA TO STANTON LINE. LARGE HAIL AND STRONG WIND GUSTS ARE THE PRIMARY
CONCERNS.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE THE
REST OF THE WEEK.  THE BEST CHANCE WILL BE OVER THE LOWER TRANS
PECOS AND THE EASTERN PERMIAN BASIN THURSDAY NIGHT INTO FRIDAY.
SMALL HAIL...GUSTY WINDS...AND HEAVY RAIN ARE THE PRIMARY CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE PERMIAN BASIN THIS
EVENING.  ON TUESDAY EVENING...SPOTTER ACTIVATION MAY BE NEEDED OVER
THE NORTHEASTERN PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS
EAST OF A LAMESA TO STANTON LINE.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 30, 7:09 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
909 PM CDT MON MAY 30 2005

NMZ028-029-033-034-310330-
CENTRAL LEA COUNTY-EDDY COUNTY PLAINS-NORTHERN LEA COUNTY-
SOUTHERN LEA COUNTY-
809 PM MDT MON MAY 30 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN NEW MEXICO...
INCLUDING LEA AND EDDY COUNTIES.

AT 809 PM MDT...A SEVERE THUNDERSTORM IS APPROACHING NORTHEASTERN
EDDY COUNTY AND WEST CENTRAL LEA COUNTY...MOVING TO THE SOUTHEAST AT
25 MPH.  THIS SEVERE THUNDERSTORM HAS HAD A HISTORY OF PRODUCING
BASEBALL SIZE HAIL AS IT MOVED THROUGH DEXTER.  NATIONAL WEATHER
SERVICE DOPPLER RADAR ALSO CONFIRMS VERY LARGE HAIL IN THIS
STORM.  IN ADDITION TO LARGE HAIL...VERY HEAVY RAINFALL AND
TORNADOES ARE POSSIBLE.

THIS IS AN EXTREMELY LARGE AND DANGEROUS STORM.  RESIDENTS IN THE
CITIES OF MALJAMAR AND LOCO HILLS NEED TO MONITOR THE SITUATION
CLOSELY AND TAKE COVER IF THREATENING WEATHER APPROACHES YOUR AREA.
STAY TUNED TO THE NOAA WEATHER RADIO OR YOUR LOCAL NEWS AGENCIES FOR
THE LATEST WARNINGS AND STATEMENTS.

02

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lea

When
May 30, 8:10 PM MST
Where
Lea County, 6 mi N of Maljamar
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
UTILITY COMPANY
Coordinates
32.933, -103.750

A local utility company reported that a power pole was blown down by severe thunderstorm winds north of Maljamar.

Hail, Lea

When
May 30, 9:35 PM MST to 10:00 PM MST
Where
Lea County, 6 mi NW of Hobbs
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.767, -103.200

Numerous large hail reports were received ranging in size from pennies to golfballs in the vicinity of Hobbs. Initial reports indicated penny size hail along State Highway 18 northwest of Hobbs. Additional reports indicated quarter to golfball size hail in the city. No reports of significant damage were received.

Thunderstorm Wind, Lea

When
May 30, 9:50 PM MST
Where
Lea County, 10 mi W of Hobbs
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.700, -103.300

Local law enforcement officials reported that severe thunderstorm winds accompanied large hail near the the Hobbs Airport. Gusts were estimated to be 60 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450399, 5450483, 5450400.